This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters to the Editor

Withdrawal-Emergent Dyskinesia Following Abrupt Discontinuation of Desvenlafaxine

Withdrawal-Emergent Dyskinesia Following Abrupt Discontinuation of Desvenlafaxine

To the Editor: Tardive dyskinesia (TD) is defined by the DSM-5 as athetoid or choreiform movements of the tongue, lower face, jaw, and extremities.1,2 Withdrawal-emergent dyskinesia (WED) is a subtype of TD that appears after discontinuation or reduction in dosage of a medication and is generally limited to 4-8 weeks.2 WED has been reported with antipsychotics, but despite an extensive literature search of PubMed with keywords, we found no published cases of WED associated with discontinuation of serotonergic-noradrenergic reuptake inhibitors (SNRIs). Here we describe, to our knowledge, the first case of WED after abrupt discontinuation of desvenlafaxine and subsequent improvement after restarting the medication.

 

Case report. An 84-year-old white man with treatment-refractory depression and generalized anxiety disorder, as well as multiple medical comorbidities, was started on desvenlafaxine after failing a year-long trial of venlafaxine. He stayed on desvenlafaxine consistently for a year; however, he discontinued it when he happened to run out of the prescription and presented to the emergency department (ED) 1 week later with complaints of mouth pain.

On examination, the patient exhibited repetitive perioral movements including lip smacking, tongue protrusion, involuntary biting of his cheeks, and bruxism. Results of computed tomography head imaging and basic laboratory studies were within normal limits and unrevealing for an etiology of his movements. He was instructed not to restart desvenlafaxine out of concern that he was experiencing medication-induced TD. However, a few days later, he presented to the Psychiatric Emergency Clinic with no relief in his symptoms. Given the temporal relationship between the onset of oral movements consistent with TD and the abrupt discontinuation of desvenlafaxine, as well as normal laboratory workup and normal recent imaging, WED was considered to be the most likely diagnosis. He was restarted on oral desvenlafaxine 50 mg daily.

He returned to the ED a week later without improvement in his symptoms, and he was admitted to inpatient psychiatry. Approximately 2 weeks after his initial presentation, desvenlafaxine was increased to his original dose of oral 100 mg daily due a lack of improvement at the lower dose. At this higher dose, he gradually experienced a complete resolution of his repetitive oral movements.

 

A widely accepted pathophysiologic explanation of TD involves chronic continuous dopamine receptor blockade leading to up-regulation and supersensitivity of postsynaptic dopamine receptors.1,3 Serotonin-2A (5-HT2A) receptor blockade may also play a role in the pathophysiology of TD, as the high 5-HT2A blocking activity of atypical antipsychotics has been shown to be protective.4 Venlafaxine has binding affinity for 5-HT receptors,5 though it’s unclear what the interactions may be between venlafaxine and specific receptor subtypes such as 5-HT2A. Desvenlafaxine is the major active metabolite of venlafaxine and was recently approved by the US Food and Drug Administration for the treatment of major depressive disorder. Similarly to venlafaxine, desvenlafaxine has been demonstrated to have actions on 5-HT and norepinephrine and weak dopaminergic reuptake.6 It is possible that the serotonergic and dopaminergic actions of desvenlafaxine contributed to the WED experienced by our patient.

The differential diagnosis for TD includes abnormal movements secondary to a neurodegenerative disorder, a particular concern in our elderly patient. His laboratory testing was normal, and the imaging results and extensive history ruled out other potential causes of his movement disorder, including Lewy-Body dementia, Parkinson’s disease, and Huntington’s chorea. In addition, the temporal relationship between the onset of his symptoms with the cessation of desvenlafaxine and improvement after restarting the medication suggests that WED was a more likely explanation.

While withdrawal-emergent dyskinesia associated with antidepressants is rare, this case suggests that it is a side effect that should be considered when starting and discontinuing desvenlafaxine in an elderly patient.

References

1. Waln O, Jankovic J. An update on tardive dyskinesia: from phenomenology to treatment. Tremor Other Hyperkinet Mov (N Y). 2013;3. PubMed CrossRef

2. American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders. Fifth Edition. Arlington, VA: American Psychiatric Publishing; 2013.

3. Yoshida K, Bies RR, Suzuki T, et al. Tardive dyskinesia in relation to estimated dopamine D2 receptor occupancy in patients with schizophrenia: analysis of the CATIE data. Schizophr Res. 2014;153(1-3):184-188. PubMed CrossRef

4. Segman RH, Heresco-Levy U, Finkel B, et al. Association between the serotonin 2A receptor gene and tardive dyskinesia in chronic schizophrenia. Mol Psychiatry. 2001;6(2):225-229. PubMed CrossRef

5. Bymaster FP, Dreshfield-Ahmad LJ, Threlkeld PG, et al. Comparative affinity of duloxetine and venlafaxine for serotonin and norepinephrine transporters in vitro and in vivo, human serotonin receptor subtypes, and other neuronal receptors. Neuropsychopharmacology. 2001;25(6):871-880. PubMed CrossRef

6. Lieberman DZ, Massey SH. Desvenlafaxine in major depressive disorder: an evidence-based review of its place in therapy. Core Evid. 2010;4:67-82. PubMed CrossRef

Lu Wu, BSa

Ethan A. Gerdts, BSa

Al Alam, MDa,b

alalam@ucsd.edu

aUC San Diego School of Medicine, La Jolla, California

bUCSD, Department of Psychiatry, VA San Diego Health Care System, San Diego, California

Potential conflicts of interest: None.

Funding/support: None.

Patient consent: The patient provided consent to publish this case, and information has been de-identified to protect anonymity.

Published online: January 10, 2019.

Prim Care Companion CNS Disord 2019;21(1):18l02362

To cite: Wu L, Gerdts EA, Alam A. Withdrawal-emergent dyskinesia following abrupt discontinuation of desvenlafaxine. Prim Care Companion CNS Disord. 2019;21(1):18l02362.

To share: https://doi.org/10.4088/PCC.18l02362

© Copyright 2019 Physicians Postgraduate Press, Inc.

Related Articles

Volume: 21

Quick Links: Side Effects-Medication , Tardive Dyskinesia

$40.00

Buy this Article as a PDF

Sign-up to stay
up-to-date today!

SUBSCRIBE

Already registered? Sign In

Original Research

Epidemiology of Treatment-Resistant Depression in the United States

This study used 2 insurance databases to estimate the prevalence of treatment-resistant depression among US patients with...

Read More...